Kentucky, 2003

Hail in Kentucky, May 9, 2003

May 9, 2003 · NWS ILN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 9, 3:29 PM EST, 16 minutes earlier.

Area forecast discussion, May 9, 3:29 PM EST, 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINES
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT FRI MAY 9 2003

WARM FRNT NOW EXTNDG ACRS NORTHERN FCST AREA WITH JUICY AIR SOUTH OF
BNDRY.  DEWPTS ACRS MUCH OF FCST AREA NOW ABV 70F.  ATMOSPHERE THIS
AFTN LOADED WITH INSTABILITY AS SBCAPES TICKLING 4000 J/KG NEAR
CVG.  TSTMS HAVE DVLPD RAPIDLY ALONG MOISTURE BNDRY AND S/WV IN
SOUTHERN IN AND NRN KY...AND QUICKLY BECOME SVR.  ALSO HAVE GOTTEN
SOME TSTM DVLPMNT JUST SOUTH AND WEST OF CMH ALONG REMNANTS OF MRNG
OUTFLOW BNDRY.  THESE LIKELY TO BE PULSE SVR WITH TORRENTIAL
RAINFALL.

VERY ACTIVE WX PATTERN FOR REGION OVER THE NEXT 42 HRS OR SO WITH
MULTIPLES CONCERNS/CHANCES FOR SVR WX AND FLOODING RAINS.  MOISTURE
RICH AIR SOUTH OF WRM FRNT BRINGING OH VALLEY FIRST 70+ DEWPTS THIS
YR.  THIS COMBINED WITH THE HIGH INSTABILITY HAS HELPED TO KICK OFF
THE TSTMS NOW BEGINNING TO AFFECT OUR SW COUNTIES.  TS WATCH COVERS
THIS ACTIVITY ACRS SOUTHERN 1/2 FCST AREA THRU 01Z...WITH ACTIVITY
LIKELY TO WEAKEN A BIT AFTER DARK.

NEXT CONCERN COMES IN FORM OF ANOTHER OVERNIGHT MCS SLATED TO AFFECT
FCST AREA BTWN 06-18Z SAT.  S/WV WILL TRACK OUT OF SOUTHERN PLAINS
INTO REGION LATE TONIGHT WITH BOTH GFS/ETA INDCG HIGH QPF VALUES AND
PWATS ABV 1.5 IN.  GFS QPF AMTS DO APPEAR TO HAVE SOME CONVECTIVE
FEEDBACK...BUT THE TIMING AND LOCATION OF HEAVIEST RAIN LOOKS
REASONABLE.  WITH MUCH OF OUR NORTHERN 1/2 FCST AREA HAVING GOTTEN
WORKED OVER PRETTY GOOD WITH THIS MRNGS RAIN...AND ANY TSTMS THAT
DVLP LATE THIS AFTN OR THIS EVNG WILL CONTRIBUTE FURTHER TO FLOODING
THREAT...HAVE DECIDED TO ISSUE FFA FOR WESTERN 1/2 FCST AREA AND
CNTRL OH THRU ERLY SAT AFTN.  POTENTIAL FOR WIDESPREAD 1-2 IN
RAINFALL WITH LOCALLY HIGHER AMTS IN FFA AREA.

SHOULD GET A BIT OF A BREAK ACRS FCST AREA LATE SAT AFTN INTO SAT
EVNG.  STRONG S/WV MOVNG OUT OF FOUR CORNERS REGION THIS AFTN WILL
EJECT INTO CNTRL PLAINS SAT AND QUICKLY TRACK INTO WESTERN GRT LKS
BY 06Z SUN.  UPR LO HELPING TO SPIN UP AN INTENSE SFC LO IN GRT LKS
SAT NIGHT...WITH COLD FRNT TRACKING INTO REGION AFTER MIDNITE.  60
KT 850 LLJ COMBINED WITH STRONG UPR JET AND GOOD MID AND UPR LVL
DIFFLUENCE SUGGESTING GOOD CHC FOR SVR STORMS LATE SAT NIGHT/ERLY
SUN MORN.  GFS/ETA DIVERGE SLIGHTLY ON TIMING OF FRNTL PASSAGE...BUT
SHOULD SEE FRNT EAST OF FCST AREA BY 15Z SUN.  REMAINDER OF SUN
SHOULD BE DRY AS DRY SLOT WORKS ACRS FCST AREA.  HAVE RETAINED WINDY
MENTION FOR ENTIRE FCST AREA WITH 25-30 MPH WINDS POSSIBLE.
WRAPAROUND MOISTURE WILL BUILD INTO REGION SUN NIGHT...SETTING UP
COOL CLOUDY PATTERN FOR FIRST PART OF WORK WEEK.

TEMPS...WENT NEAR MAV GUID TONIGHT...THEN ABV FOR SAT/SAT NIGHT.
ANY CLEARING ON SAT AFTN WILL ALLOW TEMPS TO SKYROCKET IN HUMID
ATMOSPHERE.

EXTENDED...UPR LO MOVNG SLOWLY ACRS GRT LKS WILL TAKE ITS TIME MOVNG
EAST.  COOLER AND MUCH LESS ACTIVE WX FOR MUCH OF WEEK.  FOLLOWED
MORE PROGRESSIVE ECMWF SOLN WHICH MOVES UPR LO OUT OF GRT LKS BY
ERLY WED AND BRINGS WARMER TEMPS BACK INTO REGION FOR LATE WEEK.
CUTOFF LO MOVNG INTO OH/TN VALLEYS THURS SUGGESTED BY 00Z GFS LOOKS
A BIT ODD AND HAVE SCALED AWAY FROM ITS SOLN.

.ILN....SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT FOR NORTHERN
KENTUCKY...SOUTHEAST INDIANA...AND SOUTHWEST AND SOUTH CENTRAL OHIO.

FLOOD WATCH FROM 2 AM EDT SATURDAY THROUGH 2 PM EDT SATURDAY FOR ALL
BUT KENTUCKY COUNTIES SOUTH OF CVG METRO AND SOUTH CENTRAL OHIO.

RYAN
Hazardous weather outlook, May 9, 3:10 AM EST, 12 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 9, 10:09 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1109 AM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    COLDWATER                 OH   WIND DAMAGE
05/09/03   MERCER                         2 TREES AND A COUPLE POWER
                                          POLES DOWN

0717 AM    MENDON                    OH   FLOOD
05/09/03   MERCER                         ST MARYS RIVER OUT OF
                                          BANKS

0709 AM    MENDON                    OH   FLOOD
05/09/03   MERCER                         ST MARYS RIVER OUT OF
                                          BANKS

0840 AM    DELAWARE                  OH   FLOOD
05/09/03   DELAWARE                       NUMEROUS ROADS FLOODED,
                                          COUNTYWIDE.

0814 AM    NEAR RICHWOOD             OH   FLOOD
05/09/03   UNION                          NUMEROUS STREETS CLOSED
                                          AND SEVERAL ROAD CLOSURES.

0814 AM    KENTON                    OH   FLOOD
05/09/03   HARDIN                         NUMEROUS ROADS FLOODED.

0819 AM    KENTON                    OH   FLOOD
05/09/03   HARDIN                         NUMEROUS ROADS FLOODED.

0830 AM    CRIDERSVILLE              OHIO   FLOOD
05/09/03   AUGLAIZE                       SEVERAL ROADS FLOODED.

 TIPTON

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Owen

When
May 9, 3:45 PM EST to 3:49 PM EST
Where
Owen County, Monterey
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -84.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362544.